DHEA, or dehydroepiandrosterone, is a hormone used by the body in the production of sex hormones in both males and females, according to the Mayo Clinic. It is secreted by the adrenal glands and levels normally begin falling around the age of 30. Some people take DHEA as a supplement for various conditions including obesity, depression and adrenal insufficiency. DHEA levels can be tested by your doctor to determine if levels are normal. High levels of DHEA are not common, but they can cause a variety of symptoms and conditions.
Supplementation with DHEA without the advice or supervision of a doctor is an obvious reason for high DHEA levels. Cushing's syndrome, hyperinsulinemia and polycystic ovary disease can all cause high levels of DHEA. As a general rule, high DHEA levels are indicative of some type of hormonal problem or imbalance in the adrenal glands. This should be closely evaluated by your physician and possibly a specialist, such as an endocrinologist, to further examine the causes in your particular case.
DHEA is a precursor to sex hormones and acts as a steroid. For this reason, high levels of DHEA cause similar symptoms. Women with high DHEA levels develop masculine characteristics and excessive body hair. High DHEA levels in children can interfere with growth and development. DHEA supplementation is not recommended for children, pregnant or breastfeeding women, or women who may become pregnant.
High DHEA levels have been associated with an increased risk of some diseases. More studies are needed to clearly define the link between DHEA and various conditions, as some have shown conflicting results, according to the Mayo Clinic. High DHEA levels may increase the risk of some cancers and cardiovascular conditions. Those with a history of cancer, heart or liver diseases may be at especially high risk of developing problems caused by high DHEA levels.
Your doctor can test your DHEA level by performing a simple blood or saliva test and comparing results to those typical for people of your age. If your DHEA level is higher than normal, further testing will likely be done to determine the underlying causes. Treatment can then be aimed appropriately at the condition resulting in high DHEA levels.
Since steroids or glucocorticoids can cause a rise in DHEA levels, your physician may recommend you stop taking such medications. An endocrinologist may be able to provide more insight into your condition and the causes behind it. If high DHEA levels are determined to be a result of Cushing's syndrome, your doctor might recommend stress-relieving medications because of the correlation between stress, cortisol levels and the development of this syndrome.